Acta Mathematica

The spectrum of difference operators and algebraic curves

Pierre Moerbeke and David Mumford

Full-text: Open access


Research for this paper was partially supported by NSF Grant No. MCS-75-05576 A01.

Article information

Acta Math., Volume 143 (1979), 93-154.

Received: 28 August 1978
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

1979 © Almqvist & Wiksell


Moerbeke, Pierre; Mumford, David. The spectrum of difference operators and algebraic curves. Acta Math. 143 (1979), 93--154. doi:10.1007/BF02392090.

Export citation


  • Abraham, R. & Marsden, J., Foundations of Mechanics. Benjamin, San Francisco, 1978.
  • Adler, M., On a trace functional for pseudo-differential operators and the symplectic structure of the Korteweg-De Vries type equations. Inventiones Math. (1979).
  • Adler, M. & Van Moerbeke, P., The kac-Moody extension for the classical groups and algebraic curves. To appear.
  • Altman, A. & Kleiman, S., Compactifying the Jacobian. Bull. A.M.S., 82 (1976), 947–949.
  • Altman, A. & Kleiman, S., Compactifying the Picard scheme. Advances in Math. To appear.
  • Burchnall, J. L. & Chaundy, T. W., Commutative ordinary differential operators. Proc. London Math. Soc., 81 (1922), 420–440; Proc. Royal Soc. London (A), 118 (1928), 557–593 (with a note by H. F. Baker); Proc. Royal Soc. London (A), 134 (1931), 471–485.
  • De Souza, M., Compactifying the Jacobian. Thesis at the Tata Institute (1973).
  • Dikii, L. A. & Gel'fand, I. M., Fractional Powers of Operators and Hamiltonian systems. Funk. Anal. Priloz., 10 (1976).
  • Drinfeld, V. G., Elliptic modules. Mat. Sbornik, 94 (1974); translation 23 (1976), 561.
  • Dubrovin, B. A., Matveev, V. B. & Novikov, S. P., Non-linear equations of the Kortewegde Vries type, finite zone linear operators, and Abelian manifolds. Uspehi Mat. Nauk, 31 (1976); Russian Math. Surveys 31 (1976), 55–136.
  • Fay, J., Theta functions on Riemann surfaces. Springer Lecture Notes 352 (1973).
  • Kac, M. & Van Moerbeke, P., On periodic Toda lattices. Proc. Nat. Acad. Sci. U.S.A., 72 (1975), 1627–1629, and A complete solution of the periodic Toda problem. Proc. Nat. Acad. Sci. U.S.A. 72 (1975), 2875–2880.
  • Kempf, G., Knudsen, P., Mumford, D. & Saint-Donat, B.Toroidal embeddings I. Berlin-Heidelberg-New York: Springer vol. 339 (1973).
  • Kostant, B., Quantization and unitary representation. Lectures on Modern Analysis and Applications III, Berlin-Heidelberg-New York, Springer vol. 170 (1970).
  • Krichever, I. M., Algebro-geometric construction of the Zaharov-Shabat equations and their periodic solutions. Sov. Math. Dokl., 17 (1976), 394–397.
  • Krichever I. M., Uspekhi. Mat. Nauk, (1978).
  • —, Methods of Algebraic geometry in the theory of non-linear equations. Uspekhi Mat. Nauk, 32: 6 (1977), 183–208. Translation: Russian Math. Surveys, 32: 6 (1977), 185–213.
  • McKean, H. P. & Van Moerbeke, P., The spectrum of Hill's equation. Inventiones Math., 30 (1973), 217–274.
  • —, Sur le spectre de quelques operateurs et les varietes de Jacobi Sem Bourbaki, 1975–76, No, 474, 1–15.
  • McKean, H. P. & Van Moerbeke, P. About Toda and Hill curves. Comm. Pure Appl. Math., (1979) to appear.
  • McKean, H. P. & Trubowitz, E., The spectrum of Hill's equation, in the presence of infinitely many bands. Comm. Pure. Appl. Math., 29 (1976), 143–226.
  • Van Moerbeke, P., The spectrum of Jacobi matrices. Inventiones Math., 37 (1976), 45–81.
  • Van Moerbeke, P., About isospectral deformations of discrete Laplacians. Proc. of a conference on nonlinear analysis, Calgary, June 1978. Springer Lecture Notes, 1979.
  • Mumford, D., An algebro-geometrical construction of commuting operators and of solutions to the Toda lattice equation, Korteweg-de Vries equation and related nonlinear equations Proc. of a Conference in Algebraic Geometry, Kyoto, 1977, publ. by Japan Math. Soc.
  • Mumford, D.Abelian varieties, Tata Institute; Oxford University Press, (1970).
  • Mumford, D. The Spectra of Laplace-like periodic partial difference operators and algebraic surfaces, to appear.
  • Rosenlicht, M., Generalized Jacobian varieties. Ann. of Math., 59 (1954), 505–530.
  • Serre, J. P., Groupes algebriques et Corps de Classes, Paris, Hermann (1959).
  • Siegel, C. L., Topics in complex function theory, vol. 2. New York, Wiley (1971).
  • Zaharov, V. E. & Shabat, A. B., A scheme for integrating the non-linear equations of math. physics by the method of the inverse scattering problem I. Funct. Anal. and its Appl. 8 (1974) (translation 1975, p. 226).